Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 119, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 2011, 1:06 AM CDT for 5 counties in South Dakota. It was in force for 54 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2011, 1:06 AM CDT (06:06 UTC)
- Expired
- Jul 23, 2011, 2:00 AM CDT
- In force
- 54 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Brown County, SD, Edmunds County, SD, Faulk County, SD, McPherson County, SD, Spink County, SD
The radar
The Aberdeen radar (KABR), 31 km from the middle of the area, began a volume at 06:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 1:15 AM CDT | TSTM WND GST 70 | 3 Sw Long Lake, SD | 4 IN POSTS BROKE...MINOR SHINGLE DAMAGE...LOOSE TIN ON CHICKEN COOP |
| Jul 23, 2:00 AM CDT | TSTM WND GST 75 | Long Lake, SD | 50 BY 100 FOOT STEEL BUILDING HAD THE 20 FOOT DOORS ON THE NOTHHEAST SIDE PUSHED IN AND THE SOUTH DOORS PUSHED OUT. METAL SHED 40 BY 60 HAD DOORS BLOWN IN AND METAL RIPPED OFF ROOF. BRANCHES 8 TO 12 INCHES IN DIAMETER BROKE OFF. ESTIMATED WINDS 70 TO 80 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 5:35 PM CDT | Tornado Watch | SPC | 8 hr |
| Jul 22, 6:14 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 6.1 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3084 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1182 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 27.3
The text
As transmitted, in the capitals the NWS used until 2016.
722
WUUS53 KABR 230606
SVRABR
SDC013-045-049-089-115-230700-
/O.NEW.KABR.SV.W.0119.110723T0606Z-110723T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
106 AM CDT SAT JUL 23 2011
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
NORTHWESTERN SPINK COUNTY IN NORTHEAST SOUTH DAKOTA...
* UNTIL 200 AM CDT
* AT 105 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHEAST OF LONG LAKE TO 10 MILES EAST OF
HOSMER TO BOWDLE...MOVING SOUTHEAST AT 55 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
ROSCOE AROUND 115 AM CDT...
SPRING CREEK COLONY...PLAINVIEW COLONY AND LEOLA AROUND 120 AM
CDT...
LOYALTON...IPSWICH...DEERFIELD COLONY AND CRAVEN CORNER AROUND 125
AM CDT...
WETONKA...PEMBROOK COLONY AND LONG LAKE COLONY AROUND 130 AM CDT...
NORBECK AND MINA AROUND 135 AM CDT...
FREDERICK AROUND 140 AM CDT...
WESTPORT AROUND 145 AM CDT...
THIS WARNING INCLUDES HIGHWAY 281 BETWEEN MILE MARKERS 174 AND 229.
THIS WARNING INCLUDES HIGHWAY 212 BETWEEN MILE MARKERS 267 AND 278.
THIS WARNING INCLUDES HIGHWAY 12 BETWEEN MILE MARKERS 231 AND 301.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MILES PER
HOUR...LARGE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS
PASSED.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN
EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR WEST CENTRAL MINNESOTA
AND NORTHEAST SOUTH DAKOTA.
LAT...LON 4592 9798 4521 9841 4491 9896 4545 9970
4564 9937 4595 9925 4595 9818
TIME...MOT...LOC 0606Z 304DEG 46KT 4593 9913 4558 9926
4542 9959
WIND...HAIL 70MPH <.75IN
$$
TDK1 follow-up statement
081
WWUS53 KABR 230648
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
148 AM CDT SAT JUL 23 2011
SDC013-045-049-089-115-230700-
/O.CON.KABR.SV.W.0119.000000T0000Z-110723T0700Z/
SPINK SD-MCPHERSON SD-FAULK SD-EDMUNDS SD-BROWN SD-
148 AM CDT SAT JUL 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BROWN...
EDMUNDS...EASTERN FAULK...EASTERN MCPHERSON AND NORTHWESTERN SPINK
COUNTIES UNTIL 200 AM CDT...
AT 145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 7 MILES NORTH OF FREDERICK TO MINA TO BRENTWOOD COLONY...MOVING
SOUTHEAST AT 45 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
FAULKTON AND CRESBARD AROUND 155 AM CDT...
CHELSEA...DEVOE...WARNER AND MANSFIELD AROUND 200 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT SATURDAY MORNING
FOR NORTH CENTRAL SOUTH DAKOTA. A TORNADO WATCH ALSO REMAINS IN
EFFECT UNTIL 200 AM CDT SATURDAY MORNING FOR WEST CENTRAL MINNESOTA
AND NORTHEAST SOUTH DAKOTA.
LAT...LON 4592 9798 4521 9841 4491 9896 4530 9949
4563 9923 4595 9909 4595 9818
TIME...MOT...LOC 0648Z 305DEG 40KT 4591 9843 4537 9869
4509 9921
WIND...HAIL 60MPH <.75IN
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 9:14 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, Jul 22, 9:14 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 914 PM CDT FRI JUL 22 2011 .UPDATE... FORECAST IS PRETTY MUCH ON TRACK WITH THERE STILL BEING SOME POTENTIAL OF SEVERE LATE TNT ACROSS NORTHERN CWA WHICH WILL LIKELY GET SKIMMED BY SQUALL LINE MOVING EAST ACROSS NORTH DAKOTA. THREAT FOR TORNADIC ACTIVITY SHOULD CONTINUE TO WANE AS BOUNDARY LAYER STABILIZES SOME AND STORMS BECOME MORE ELEVATED AND RIDE THE LLJ OVERNIGHT. LOW TEMPS LOOK FINE. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT SOME ELEVATED STORMS DEVELOPING LATE THIS AFTERNOON ALONG AND NORTH OF WARM FRONT IN NORTHEAST SD AND WEST CENTRAL MN AND WERE LIFTING NORTH. NOT REAL CONVINCED THIS WARM FRONT WILL BE THAT ACTIVE LATE THIS AFTERNOON INTO THIS EVENING AS NO REAL GOOD UPPER LEVEL SUPPORT FOR WIDESPREAD CONVECTIVE INITIATION. THE MODELS SHOW THE LLJ INCREASING SUBSTANTIALLY THIS EVENING AND OVERNIGHT AS IT PROGRESSES EAST IN ADVANCE OF THE 85H LOW PRESSURE AREA. THUS...EXPECT MORE NUMEROUS THUNDERSTORMS TO DEVELOP BY EARLY THIS EVENING FAR OUT WEST AND DEVELOP/MOVE EAST THROUGH THE NIGHT. THINK THE BEST CHANCES WILL BE ACROSS NORTH CENTRAL AND NORTHEAST SD FOR THIS CONVECTION TO MOVE ACROSS. THUS...HAVE IN THE BEST CHANCES FROM MOBRIDGE TO ABERDEEN TO SISSETON. THE CAP/WARM AIR ALOFT WILL BE THE STRONGEST ACROSS CENTRAL SD THROUGH THE NIGHT THUS...LESSER CHANCES OF RAINFALL. COULD SEE SOME STRONG WINDS AND HAIL WITH THE CONVECTION AS IT MOVES ACROSS THE NORTHERN CWA AS DEEP LAYER SHEAR INCREASES LATER ON. THERE IS A CHANCE THE CAP WILL BE STRONG ENOUGH TO KEEP MOST CONVECTION TO OUR NORTH. THE MODELS NOW SHOW SATURDAY MAY BE MOSTLY DRY AS THE MORNING CONVECTION MOVES EAST AND BEFORE NEW DEVELOPMENT CAN TAKE PLACE...THE SURFACE LOW PRESSURE AREA AND COLD FRONT WILL BE PUSHING TO THE EAST IN THE AFTERNOON. KEPT CHANCES OF STORMS IN THE MORNING AND DECREASED CHANCES IN THE AFTERNOON AND EARLY EVENING ACROSS THE EASTERN CWA. SATURDAY WILL BE LESS HUMID AND SLIGHTLY COOLER OUT WEST. FOR SATURDAY NIGHT THROUGH SUNDAY NIGHT...SURFACE HIGH PRESSURE... MOSTLY CLEAR SKIES AND LESS HUMID AIR WILL PREVAIL OVER THE REGION. HIGHS WILL BE MOSTLY IN THE 80S ON SUNDAY WITH MAYBE SOME UPPER 70S FAR EAST IN THE CWA. .LONG TERM...MONDAY THROUGH THURSDAY NUMERICAL FORECAST MODELS REMAIN IN GOOD AGREEMENT WITH REGARD TO THE UPPER LEVEL CLOSED HIGH PRESSURE CENTER REMAINING NEAR AMARILLO TX MONDAY THROUGH TUESDAY NIGHT. KEPT MONDAY AND MONDAY NIGHT DRY AS A RESULT OF THE HIGHER HEIGHTS AND ASSOCIATED H7 TEMPS PROGGED TO REMAIN ABOVE 12C THROUGH AT LEAST TUESDAY. GFS HINTING AT AN EASTERLY WAVE ROUNDING THE UPPER HIGH AND MAKING IT UP INTO SD ON TUESDAY. LEFT LOW END CHANCE POPS IN FOR NOW GIVEN THE RUN TO RUN CONSISTENCY WITH THIS FEATURE. MID LEVEL TEMPS COOL ON WEDNESDAY AS THE CENTER OF THE UPPER LEVEL HIGH SHIFTS EWD...ALLOWING FOR ANY WEAK TROUGH/VORT LOBE TO HAVE A BETTER CHANCE TO INITIATE THUNDERSTORMS WEDNESDAY AFTERNOON. BROAD SHORT- WAVE TROUGH TRANSLATES EWD THROUGH THE NORTHERN ROCKIES AND NORTHERN PLAINS STATES WEDNESDAY NIGHT/THURS MORNING...KEEPING THE POSSIBILITY FOR T-STORMS IN THE FORECAST THROUGH AT LEAST THE MIDDLE PART OF THE WORK WEEK. && .AVIATION... TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED THROUGH THE NIGHT...EXCEPT FOR PERHAPS WITH THUNDERSTORMS. KMBG/KABR HAVE THE HIGHEST PROBABILITY OF SEEING STORMS LATER TONIGHT. GUSTY WINDS CAN BE EXPECTED WITH THE STORMS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...TDK SHORT TERM...MOHR LONG TERM...CHURCH AVIATION...TDK WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jul 22, 5:47 AM CDT, 19 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 547 AM CDT FRI JUL 22 2011 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231100- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 547 AM CDT FRI JUL 22 2011 /447 AM MDT FRI JUL 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL PERSIST THROUGH LATE THIS MORNING...MAINLY ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. ISOLATED SEVERE THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL ARE POSSIBLE. THEN...LATER THIS AFTERNOON AND TONIGHT...SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND MAYBE EVEN A TORNADO OR TWO...PARTICULARLY ALONG AND WEST OF A LINE FROM EUREKA TO MILLER. HEAVY RAINFALL IS ALSO POSSIBLE TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE AGAIN SATURDAY AFTERNOON...MAINLY ALONG AND EAST OF INTERSTATE 29. A FEW STORMS COULD BECOME SEVERE. THUNDERSTORMS MAKE A RETURN TO THE FORECAST NEXT WEEK BETWEEN TUESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BY EARLY THIS EVENING...PARTICULARLY ACROSS NORTH CENTRAL SOUTH DAKOTA. DORN
In the hours before
Local storm report, Jul 22, 9:08 PM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
908 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 8 SW MARVIN 45.18N 97.03W
07/22/2011 GRANT SD PUBLIC
3.65 INCHES OF RAINFALL. SEVERAL ROADS FLOODED.
0850 PM FLASH FLOOD 5 WNW SOUTH SHORE 45.13N 97.02W
07/22/2011 CODINGTON SD PUBLIC
3.50 INCHES OF RAINFALL. SEVERAL ROADS FLOODED.
&&
DMOHRLocal storm report, Jul 22, 9:20 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 4 SSE STRANDBURG 44.99N 96.74W
07/22/2011 E1.00 INCH GRANT SD PUBLIC
&&Local storm report, Jul 23, 12:39 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1239 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL MORRISTOWN 45.94N 101.72W
07/22/2011 M1.00 INCH CORSON SD LAW ENFORCEMENT
REPORT ALSO MENTIONED HEAVY RAIN AND SOME STRONG
WINDS...RAINFALL AMOUNT AND WIND SPEED UNKNOWN
1230 AM TSTM WND GST 10 S KENEL 45.71N 100.46W
07/23/2011 E70.00 MPH CORSON SD LAW ENFORCEMENT
&&
TEAM ABRLocal storm report, Jul 23, 12:46 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1246 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST INDIAN CREEK REC AREA 45.52N 100.39W
07/23/2011 E70 MPH WALWORTH SD LAW ENFORCEMENT
REPORT ALSO MENTIONED SOME SMALL TREE BRANCHES DOWN AT
THE REC AREA
&&
TEAM ABRLocal storm report, Jul 23, 1:01 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
101 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 AM TSTM WND GST JAVA 45.50N 99.88W
07/23/2011 E60 MPH WALWORTH SD TRAINED SPOTTER
&&
TEAM ABRLocal storm report, Jul 23, 1:03 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
103 AM CDT SAT JUL 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1226 AM TSTM WND GST MOBRIDGE 45.54N 100.44W
07/23/2011 M52 MPH WALWORTH SD ASOS
&&
TEAM ABRThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:35 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant | 40 min |
| Jul 22, 10:50 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 55 min |
| Jul 22, 11:45 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 45 min |
| Jul 23, 12:10 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Edmunds, McPherson, Walworth | 65 min |
| Jul 23, 12:48 AM CDT | Severe Thunderstorm Warning | ABR | Corson, Dewey, Edmunds, Faulk, Potter, Walworth | 57 min |
| Jul 23, 1:20 AM CDT | Tornado Warning | ABR | McPherson | 25 min |
| Jul 23, 2:00 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Day, Marshall | 45 min |
| Jul 23, 2:42 AM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 48 min |
| Jul 23, 3:36 PM CDT | River Flood Warning | ABR | Codington | 23 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.